10003517 J Clin Psychiatry / Document Archive

Psychiatrist.com Home    Keyword Search

Close [X]

Search Our Sites

Enter search terms below (keywords, titles, authors, or subjects). Then select a category to search and press the Search button. All words are assumed to be required. To search for an exact phrase, put it in quotes. To exclude a term, precede it with a minus sign (-).

Keyword search:

Choose a category:

Choosing the appropriate category will greatly improve your chances of finding the best match.

All files at our sites: J Clin Psychiatry, Primary Care Companion, CME Institute, and MedFair

Search materials from our journals:

Abstracts from The Journal of Clinical Psychiatry, 1996–present, both regular issues and supplements

PDFs of the full text of The Journal of Clinical Psychiatry, 1996–present, both regular issues and supplements (Net Society Platinum [paid subscribers])

PDFs of the full text of The Primary Care Companion to The Journal of Clinical Psychiatry, 1999–present

Search CME offerings:

CME Institute, including CME from journals , supplements, and Web activities for instant CME credit (Net Society Gold [registered users]); also includes information about our CME program

CME activities from regular issues of The Journal of Clinical Psychiatry (Net Society Gold [registered users])

CME Supplements from The Journal of Clinical Psychiatry (Net Society Gold [registered users])

 

The article you requested is

Infant Safety With Antipsychotic Therapy in Breast-Feeding: A Systematic Review

J Clin Psychiatry 2008;69:666-673
Copyright 2008 Physicians Postgraduate Press, Inc.

To view this item, select one of the options below.

  1. NONSUBSCRIBERS
    1. Purchase this PDF for $40
      If you are not a paid subscriber, you may purchase the PDF.
      (You'll need the free Adobe Acrobat Reader.)
    2. Subscribe
      Receive immediate full-text access to JCP. You can subscribe to JCP print + online for $166 individual.
      JCP's 75th AnniversaryCelebrate!
      Celebrate JCP's 75th Anniversary with a special online-only subscription price of $75.
  2. PAID SUBSCRIBERS
    1. Activate
      If you are a paid subscriber to JCP and do not yet have a username and password, activate your subscription now.
    2. Sign in
      As a paid subscriber who has activated your subscription, you have access to the HTML and PDF versions of this item.
  1. Did you forget your password?

Still can't log in? Contact the Circulation Department at 1-800-489-1001 x4 or send an email

| 54.82.22.63

Background: A relatively high number of women may suffer from psychotic symptoms at postpartum onset. Such symptoms may have devastating effects not only on the mothers but also on the later infant's well being. Children born to mothers with psychosis are at increased risk of physiologic, psychological, and personality development disturbance, whereas children born to mothers with bipolar disorder are at increased risk of early-onset psychiatric disorders. Hence, clinicians should consider it imperative to prevent or manage effectively psychotic and affective relapses in new mothers.

Objectives: To analyze the literature for information about the safety of first- and second-generation antipsychotics for breast-fed infants in order to individuate the safest treatment option for women who need such medications during puerperium.

Data Sources: A computerized search was carried out on MEDLINE/PubMed/TOXNET (1950-January 2008). The following key words were used: breast-feeding, lactation, puerperium, psychotropic drugs, atypical antipsychotics, typical antipsychotics, and neuroleptics.

Conclusions: No conclusions can be drawn about the risk/benefit profile of the majority of antipsychotic medications in breast-feeding. Hence, when clinicians are forced to start antipsychotic treatment in drug-naive patients, the choice of the safest option should be based on the general effectiveness profile of each agent, with 2 possible exceptions: clozapine (the drug should be considered contraindicated during breast-feeding because of its liability of inducing potential life-threatening events in the infant), and olanzapine (the drug seems to be associated with an increased risk of inducing extrapyramidal reactions in the breast-fed babies). Conversely, in patients who need to continue antipsychotic therapy during breast-feeding, it is suitable to maintain the previous pharmacologic regimen, if known as effective.